Texas, 2004Tornadoes and Flash Flooding in Texas, May 1, 2004
May 1, 2004 · NWS HGX · 12 events in 5 counties and zones
5 flash flood, 3 tornado, 3 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $944,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 5:31 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, May 1, 5:31 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 AM CDT SAT MAY 1 2004
.DISCUSSION...
HAVE UPDATED THE ZONES TO CALL FOR FALLING TEMPERATURES AFTER
FRONTAL PASSAGE. WILL UPDATE THE GRIDS SHORTLY.
SOME OF THE THUNDERSTORMS IN THE EASTERN PORTIONS OF OUR COUNTY
WARNING AREA CONTINUE TO SHOW WEAK ROTATION. NO SEVERE WEATHER
REPORTS HAVE BEEN RECEIVED FROM ANY OF THESE STORMS YET. WILL LIKELY
DO ANOTHER UPDATE LATER THIS MORNING TO DO SOME MORE ZONE CLEANING.
42/46
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH ALL OF SOUTHEAST TEXAS UNTIL 10 AM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 6 PM.
SCA ALL WATERS THIS MORNING.
SCEC ALL WATERS THIS AFTERNOON.
&&
.PREVIOUS DISCUSSION (358 AM CDT)...
STARTING TO GET BUSY ACROSS OUR COUNTY WARNING AREA. SHOWER AND
THUNDERSTORM COVERAGE CONTINUES TO INCREASE ACROSS SOUTHEAST TEXAS
AHEAD OF THE COLD FRONT AND UPPER LEVEL STORM SYSTEM TO THE WEST.
EXPECT SOUTHEAST TEXAS AIRMASS TO CONTINUE TO DESTABILIZE THIS
MORNING AS THE SYSTEMS EDGE EASTWARD. THERE WILL BE A SEVERE WEATHER
AND HEAVY RAINFALL THREAT FOR SOUTHEAST TEXAS TODAY. A TORNADO WATCH
IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 10 AM. KHGX VWP
SHOWS SOME DIRECTIONAL SHEAR...AND SOME OF THE CELLS MOVING NORTH
THROUGH HARRIS COUNTY HAVE BEEN SHOWING SOME WEAK ROTATION. THE VIL
OF THE DAY IS PROBABLY IN A 65 TO 70 RANGE. WILL ISSUE A FLOOD WATCH
FOR ALL OF SOUTHEAST TEXAS THROUGH 6 PM TONIGHT. EXPECT WIDESPREAD 1
TO 2 INCH RAINFALL TOTALS WITH ISOLATED 3 TO 4 INCH AMOUNTS BEFORE
THE EVENT COMES TO A CLOSE LATER TONIGHT WITH THE PASSAGE OF A COLD
FRONT. AHEAD OF THE FRONT...INSTABILITY WILL BE HIGH WITH EXCELLENT
LIFT AND HIGH PRECIPITABLE WATER VALUES (BETWEEN 1.5 AND 2.0
INCHES). EXPECT RAPID DRYING BEHIND THE FRONT WITH A GRADUAL
DECREASE IN CLOUD COVER. WILL CALL FOR PARTLY CLOUDY SKIES SUNDAY
THROUGH THE UPCOMING WEEK. WILL SEE COOLER MORNING TEMPERATURES ON
SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. A
GRADUAL WARMUP WILL OCCUR DURING THE WEEK AS THE HIGH MOVES OFF TO
THE EAST AND A RETURN FLOW SETS UP. GOTTA GO 42/46
&&
.PREVIOUS PRELIMINARY POINT TEMPS/POP...
COLLEGE STATION (CLL) 72 52 75 50 79 / 80 30 00 00 00
HOUSTON (IAH) 76 56 75 50 79 / 80 60 00 00 00
GALVESTON (GLS) 75 61 74 60 78 / 80 70 10 00 00
&&
Hazardous weather outlook, May 1, 4:13 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 AM CDT SAT MAY 1 2004
TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
513 AM CDT SAT MAY 1 2004
...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL SWEEP THROUGH SOUTHEAST TEXAS TODAY
AHEAD OF A COLD FRONT. STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 TO
4 INCH TOTALS WILL BE POSSIBLE. THE ACTIVITY IS EXPECTED TO MOVE OFF
TO THE EAST THIS EVENING ENDING THE SEVERE THUNDERSTORM AND LOCALLY
HEAVY RAINFALL THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THIS AFTERNOON.
In the hours before
Special weather statement, May 1, 2:55 AM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 AM CDT SAT MAY 1 2004
TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
355 AM CDT SAT MAY 1 2004
...TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST TEXAS...
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS THROUGH 10 AM. A WARM AND UNSTABLE AIR MASS IS IN
PLACE OVER THE AREA...ALLOWING THUNDERSTORMS TO DEVELOP OVER THE
COASTAL WATERS AND ADJACENT LAND AREAS. WIND FIELDS ARE FAVORABLE
FOR ISOLATED TORNADOES WITH THE STRONGEST STORMS.
STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER
RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE
INFORMATION.
Event by event
5 flash flood, 3 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Harris
- When
- May 1, 7:45 AM CST to 7:50 AM CST
- Where
- Harris County, Tomball
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 45 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $275,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.000, -95.417
F1 tornado near Highway 149 and Graham Street caused significant townhouse roof damage. A bank and a grocery store were also damaged and a car was overturned at a local dealership. Trees were also downed.
Thunderstorm Wind, Harris
- When
- May 1, 8:10 AM CST
- Where
- Harris County, 6 mi S of Spring
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.950, -95.150
Trained spotter estimated a 52 knot wind gust with no damage at FM 1960 and I-45.
Tornado, Harris
- When
- May 1, 8:12 AM CST
- Where
- Harris County, Houston Hooks Arpt
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
F0 tornado spotted on the south end of the runway at the airport.
Funnel Cloud, Harris
- When
- May 1, 8:12 AM CST
- Where
- Harris County, Houston Hooks Arpt
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 29.900, -95.067
Three funnel clouds observed; one on the south runway and the two others a few miles east of the airport in the Kuykendahl Road area.
Flash Flood, Polk
- When
- May 1, 8:35 AM CST to 9:25 AM CST
- Where
- Polk County, Livingston
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.067, -95.550
75 to 100 Livingston homes and businesses damaged from flooding at FM 146 and US 59; northbound and southbound lanes of US 59 closed.
Thunderstorm Wind, Harris
- When
- May 1, 8:55 AM CST
- Where
- Harris County, Lake Houston
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 28.983, -95.950
Three foot diameter trees snapped and flag poles bent on the west side of Lake Houston 5 miles south southeast of Kingwood.
Tornado, Harris
- When
- May 1, 9:00 AM CST
- Where
- Harris County, Crosby
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- AIRPLANE PILOT
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
F0 tornado in Crosby from pilot report.
Flash Flood, Harris
- When
- May 1, 9:04 AM CST to 12:30 PM CST
- Where
- Harris County, 5 mi N of Houston
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Southbound feeder of I-45 flooded at West Gulfbank; flooding also observed in and around Memorial Village and Pasadena.
Flash Flood, Montgomery
- When
- May 1, 9:15 AM CST to 9:25 AM CST
- Where
- Montgomery County, 1 mi S of Shenandoah
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.100, -95.617
I-45 northbound feeder roads flooded and impassable.
Thunderstorm Wind, Matagorda
- When
- May 1, 10:17 AM CST
- Where
- Matagorda County, Bay City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 28.786, -96.004 (the zone’s center; the record gives no point)
50 knot wind gust downed some tree branches.
Flash Flood, San Jacinto
- When
- May 1, 11:30 AM CST to 2:30 PM CST
- Where
- San Jacinto County, 5 mi SE of Shepherd
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.580, -95.167 (the zone’s center; the record gives no point)
Numerous small roads including Dabney Bottom, Tony Tap and River Creek closed due to flooding.
Flash Flood, Polk
- When
- May 1, 11:53 AM CST to 2:30 PM CST
- Where
- Polk County, 1 mi E of Livingston
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.793, -94.830 (the zone’s center; the record gives no point)
Homes flooded in the Crystal Lake Subdivision.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 1, 20043 deaths · $30,000 · 1 in hail · 7 events
- Tornadoes and Hail in Mississippi, May 1, 2004$200,000 · F1 · 22 events
- Drought in Montana, May 1 to 31, 2004$990,000 · 3 events
- Tornado and Hail in Mississippi, May 1, 2004$60,000 · F1 · 3 events
- Flash Flood and Lightning Strike in Texas, May 1, 2004$125,000 · 2 events
- Tornado and Dust Devil in Iowa, May 1, 20045 injured · F0 · 2 events
- Tornado and Damaging Winds in Missouri, May 1, 2004$12,000 · F1 · 4 events
- Flash Flooding in Indiana, May 1, 2004$25,000 · 3 events
- Drought in Colorado, May 1 to 31, 200421 events
- Drought in North Carolina, May 1 to 31, 200416 events
- Drought in South Carolina, May 1 to 31, 200415 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 1, 200413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404777, 5404779, 5404778, 5404780, 5404776, 5404781, 5404782, 5404774, 5404775, 5404783, 5403450, 5403449.